Erectile Dysfunction Drugs
Ophthalmologists are cautioning patients about visual side effects caused by medications for erectile dysfunction (impotence), such as Viagra or Cialis.
These drugs relax the smooth muscles in the blood vessels of the penis by interfering with the action of a special enzyme. A nearly identical enzyme in the retina (the layer of light-sensitive cells lining the back of the eye) might also be affected by these drugs, causing a mild disturbance of color vision in approximately 3% of people taking a higher than recommended dose. This effect is usually temporary.
Because of this unusual side effect, ophthalmologists recommend that people with retinitis pigmentosa (an inherited disease affecting the retina) use erectile dysfunction drugs with caution. Patients with other retinal problems should discuss their condition with their ophthalmologist before taking these medications.
In addition, there have been some reports of permanent vision loss related to the use of these medications because of damage to the optic nerve, but more study is needed to draw any definitive conclusions. If in doubt, speak with your eye doctor before taking medications for erectile dysfunction.
Finally, an unusual condition known as central serous chorioretinopathy can occur from these drugs. This can affect the central vision, sometimes permanently. It usually resolves on its own, however.
Until we have more available data, physicians strongly recommend that men take the lowest dose possible that will give the desired effect. If you have blurred vision, either during use or after, please contact your eye doctor.